Alert archive / New York / Special Weather Statements in 2022

Special Weather Statement, NWS Buffalo, NY

March 31, 2022Genesee County, Livingston County, Wyoming County, New York

NWS Buffalo, NY issued this special weather statement at Mar 31, 2022, 11:13 AM EDT for Genesee County, Livingston County, Wyoming County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2022, 11:13 AM EDT (15:13 UTC)
Expired
Mar 31, 2022, 12:15 PM EDT
In force
62 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
50

Counties Genesee County, NY, Livingston County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 61 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2022-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2022-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 569 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
569 m²/s²
0-3 km storm-relative helicity
591 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WWUS81 KBUF 311513
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1113 AM EDT Thu Mar 31 2022
 
NYZ002-003-010>013-085-311615-
Livingston NY-Southern Erie NY-Wyoming NY-Orleans NY-Genesee NY-
Monroe NY-Northern Erie NY-
1113 AM EDT Thu Mar 31 2022

...A line of Potentially Strong thunderstorms will impact portions 
of Wyoming, southeastern Erie, western Livingston, eastern Orleans, 
Genesee and western Monroe Counties through 1215 PM EDT...

At 1111 AM EDT, Doppler radar was tracking a line of heavy showers 
and potentially strong thunderstorms along a line extending from 6 
miles north of Oakfield to near Colden. Movement was northeast at 65 
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Greece, Chili, Batavia, Brockport, Geneseo, East Aurora, Albion,
Hilton, Darien Lakes State Park, Letchworth State Park, Hamlin Beach
State Park, Gates-North Gates, Boston, Le Roy, Perry, Spencerport,
Warsaw, Avon, Bennington and Colden.

This includes the following highways...
 Interstate 390 between exits 6 and 7.
 Interstate 90 between exits 48 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4334 7770 4259 7776 4257 7879 4339 7805
TIME...MOT...LOC 1511Z 230DEG 57KT 4316 7828 4271 7868 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 31, 10:57 AM EDT, 16 minutes earlier.

Area forecast discussion, Mar 31, 10:57 AM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1057 AM EDT Thu Mar 31 2022

.SYNOPSIS...
Well above normal temperatures today will only be temporary as a
cold front moves across the region bringing a return to cooler
temperatures starting Friday. Ahead of the cold front, showers and
thunderstorms will accompany the well above normal temperatures
today. Gusty winds and brief heavy downpours will be possible with
the thunderstorms. After another showery day on Friday, a less
active pattern will be in place through the weekend. Cool
temperatures on Friday will warm closer to normal and then above
normal through the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main story today is the potential for thunderstorms
especially the potential for strong to severe thunderstorms.
A cold front stretches from Lake Huron across western Lake Erie
into central Ohio late this morning. A thin line of showers is
currently just ahead of the front with a stretch of clearing
ahead of it and across the eastern half of Lake Erie. Showers
formed ahead of a pre-frontal trough and will move across
western NY this morning. While no lightning has been
observed...yet... elevated thunderstorms are possible with
strong lapse rates above a strong inversion per the 12z BUF
sounding. The cold front will continue to track eastward today
while clearing moves east into western NY behind the current
area of showers. Expect destabilization but how much is still in
question. Due to the speed of the front, areas along and west
of Rochester will have less time to destabilize resulting in
less of a chance of thunderstorms, however due to the strong
lapse rates and high shear in the morning sounding, can't rule
out convection prior to frontal passage early this afternoon. With
the region firmly entrenched in the warm sector of low pressure
tracking to the northwest, high temperatures will rise into the
mid 60s to near 70, with even a few low 70s possible for
portions of the Genesee Valley. These temperatures will be 15 to
20 degrees above normal.

After this initial batch of showers, a break in the showers will
then be in place for a few hours before the cold front associated
with the sfc low moves across from the WNW to the ESE. The front
will cross into far western NY from Lake Erie and Ontario by the
early/mid afternoon, and then generally to the Rochester and
Northern Finger Lakes area by late afternoon, and clear out of the
North Country by the early evening. With the frontal passage,
another round of showers, along with some thunderstorms are
expected. Out ahead of the cold front, some clearing during the late
morning for areas inland from the lakes may have enough instability
for thunderstorms to develop for these areas.

With the cooler lake temperatures of Lake Erie, any
organized line should take a bit longer to develop until the front
is well inland from the lake, likely between the Batavia to
Rochester area, with points between Lake Erie and Batavia having
less developed showers and a few rumbles of thunder due to the more
stable marine layer of the lake dampening the instability of the
airmass for the Niagara Frontier and points just east of the lake. A
few of the thunderstorms today associated with the cold front could
be strong to severe with gusty winds, and brief heavy downpours at
times as well. The best chance for the stronger storms will be from
the Genesee Valley eastward where better diurnal conditions a bit
later in the day will help with increased instability potential,
ahead of the frontal passage. Ahead of and behind the frontal
passage, winds will be gusty. First in the favorable downslope areas
of WNY, and then northeast of the lakes behind the frontal passage.
Currently looking like winds for WNY are gusting into the 45 to 50
mph range early this morning for the favorable WNY downsloping
spots. Northeast of the lakes, wind gusts of 40 to 45 mph will be
possible at times this morning into the afternoon.

Behind the passing cold front this afternoon/evening, most showers
will briefly come to an end this evening and cooler air will start
to advect into the region. Lows tonight will be in the low to mid
30s. A secondary trough and upper level low will track across the
Ohio Valley tonight and over the area by Friday morning. This wil
cause the potential for showers to increase through the night
tonight. With temperatures cooling through the night, precip/showers
will start out as rain showers, and mixing with and changing to all
snow through the night.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
This period starts off somewhat wintry behind the departed cold
front. Deep upper trough axis will make its way across the region
through the day Friday. Ongoing cold air advection will send 850 mb
temperatures down to around -8C by the end of the day. This will
maintain a good coverage of lake enhanced and upslope precipitation
to the east of the lakes. Thermal profiles suggesting precipitation
will be mainly in the form of snow or snow pellets/graupel. There
could be some mix with rain as temperatures try to push into the
lower 40s across portions of the Genesee Valley and Finger Lakes.
Snowfall accumulation, if any, will be restricted to the higher
terrain with an inch or so east of Lake Erie and one to two inches
on the Tug Hill. With some of the heavier showers there could be
brief coatings of snow at lower elevations, but it should also melt
in between showers with the strong early April sun and marginal
temperatures.

There will be a brief window Friday night for some northwest flow
lake effect snow showers, but these should gradually end with the
approach of an upper level ridge axis. Clearing will be slow though
with the northwest flow, with cloudy skies slowly eroding from
northwest to southeast.

Upper level ridge and surface high pressure will be firmly in place
over the area on Saturday. Perhaps some lingering lake effect clouds
in the morning, otherwise sunshine and milder temperatures in the
mid 40s to lower 50s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
An upper/mid- level trough will cross the Northeast for the later
half of the weekend. This will support a weak area of low pressure
to pass overhead of NYS Sunday with a few light showers. These
showers will be on the lighter side as moisture will be limited, as
noted by the few tenths of precipitable water overhead. Regardless,
any light showers will initially fall as a mix of rain/snow before
changing over to only rain later in the morning due to diurnal
heating.

Then, Sunday night through the first half of Monday expect rather
quiet weather as weak upper level ridging will support a ridge of
surface high pressure to slide east across the eastern Great Lakes.

Meanwhile Monday, a subtle upper level trough will slide southeast
across the upper Great Lakes and cross the southern portions of New
York State and central Pennsylvania Monday night. Overall, this will
reintroduce slight chances for a few rain showers Monday night.

Tuesday, zonal flow aloft should support a ridge of surface high
pressure to slide across the Great Lakes and return dry weather to
the area.

A little glimpse at what is coming ahead, model guidance packages
still have their differences with regards to timing of the next
system however, overall consensus of a more amplified upper level
pattern and maturing surface cyclone remains consistent throughout
all model packages. Looking into the details, Tuesday night into
Wednesday the upper/mid level trough will dig far south on the lee
side of the Rockies and support a surface cyclone to develop
somewhere in the southcentral plains. This surface feature will then
ride northeast toward the Great Lakes mid week. While some model
guidances hold on to the upper level ridge longer across the Great
Lakes, others begin to push the deep trough eastward into the area.
Due to this discrepancy, kept the region under just some chances for
showers Wednesday. Will have to keep an eye on this pattern as time
evolves.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
An area of showers will move across western and north central NY
this morning as a pre-frontal trough arrives. Gusty, southwest
winds are expected through the early afternoon. While low level
wind shear is possible today, gusts 25 to 35kts are being
reported at the surface and WS was removed from the TAFs due to
ongoing mixing. A break in the showers will occur into early
afternoon before another round of showers and thunderstorms
form ahead of an advancing cold front that is in Ohio this
morning. MVFR/IFR conditions expected in showers and any
thunderstorms. The potential for strong storms is higher for
KROC and KART mid to late afternoon.

Localized enhancement to the winds will occur early this
morning along the north facing slopes of the Tug Hill...earlier
winds downstream of the Chautauqua Ridge are starting to weaken,
with some occasional gusts to the 35 mph range.

Tonight, rain showers will change to snow showers overnight, with
MVFR to VFR cigs.

Outlook...

Friday...Areas of MVFR/local IFR with rain/snow showers likely.
Saturday...Mainly VFR.
Sunday...Mainly VFR. A chance of showers.
Monday...Mainly VFR.
Tuesday...Mainly VFR, with reductions to MVFR possible late with
increasing chances for showers through the day.

&&

.MARINE...
Strong low pressure will move into the central Great Lakes and
Canada today before moving into western Quebec by tonight. A
trailing cold front will cross the eastern Great Lakes later this
afternoon and evening. Strong southerly downslope winds will
continue along the Lake Erie shore this morning ahead of the system.
This will maintain Small Craft Advisory conditions on Lake Erie. The
south winds will continue through today, expanding to the Buffalo
Harbor as well as the upper and lower Niagara River, before becoming
southwest late today through Friday behind the cold front. Southerly
winds along the western portion of Lake Ontario will increase to
Small Craft levels from the Niagara River to Hamlin, where an
advisory will start at 12Z this morning. Small Craft Advisory
conditions lasting on Lake Erie all the way through Friday night.

Southerly winds will produce Small Craft conditions on eastern Lake
Ontario through this morning. More Small Craft Advisory conditions
will develop tonight through Saturday behind the cold front on Lake
Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory until 2 PM EDT this afternoon for NYZ007-008.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020.
         Small Craft Advisory until 8 AM EDT Saturday for LEZ040-
         041.
         Small Craft Advisory until 8 PM EDT this evening for
         LOZ030.
         Small Craft Advisory until 5 AM EDT Friday for LOZ042.
         Small Craft Advisory until 2 PM EDT this afternoon for
         LOZ045.

&&

SYNOPSIS...SW
NEAR TERM...HSK/SW
SHORT TERM...TMA
LONG TERM...EAJ
AVIATION...HSK/JLA/RSH/SW
MARINE...Hitchcock/JLA/SW
Hazardous weather outlook, Mar 31, 11:05 AM EDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1105 AM EDT Thu Mar 31 2022

NYZ001-002-010>012-019-020-085-011500-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Southern Erie-
1105 AM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

A broken line of showers and a few thunderstorms can be expected late
this morning and again later this afternoon. A few of these storms
may contain gusty winds, with a marginal risk of isolated damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-011500-
Jefferson-Lewis-
1105 AM EDT Thu Mar 31 2022

...WIND ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A broken line of showers and a few thunderstorms will develop this
afternoon. A few of these storms may contain gusty winds, with a
marginal risk of isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>006-013-014-021-011500-
Monroe-Wayne-Northern Cayuga-Oswego-Livingston-Ontario-Allegany-
1105 AM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

A broken line of showers and a few thunderstorms will develop this
afternoon and again early this evening. A few of these storms may
contain gusty winds, with a marginal risk of isolated damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-011500-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1105 AM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Mar 31, 10:07 AM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1007 AM EDT Thu Mar 31 2022

NYZ019-311445-
Chautauqua NY-
1007 AM EDT Thu Mar 31 2022

...A potentially strong thunderstorm will impact portions of
Chautauqua County through 1045 AM EDT...

At 1007 AM EDT, Doppler radar was tracking a potentially strong
thunderstorm near Clymer, or 18 miles west of Jamestown, moving
northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jamestown, Lakewood, Falconer, Clymer, Long Point State Park,
Jamestown West, Chautauqua Institution, Frewsburg, Chautauqua, Busti,
Stockton, Gerry, Ellington, Celoron, Arkwright, Forestville,
Cassadaga, South Dayton, Sinclairville and Panama.

This includes Interstate 86 between exits 7 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 7967 4251 7921 4252 7906 4200 7906
TIME...MOT...LOC 1407Z 221DEG 54KT 4200 7956

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RSH
Special weather statement, Mar 31, 10:32 AM EDT, 41 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1032 AM EDT Thu Mar 31 2022

NYZ019-020-085-311515-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-
1032 AM EDT Thu Mar 31 2022

...Potentially strong thunderstorms will impact portions of western
Cattaraugus, southern Erie and east central Chautauqua Counties
through 1115 AM EDT...

At 1031 AM EDT, Doppler radar was tracking heavy showers and
potentially strong thunderstorms along a line extending from 6 miles
south of Fredonia to near Lakewood. Movement was northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamburg, East Aurora, Salamanca, Evans, Boston, Eden, Springville,
Colden, Orchard Park, Gowanda, Ashford, Angola, North Collins,
Ashford Hollow, Derby, East Concord, Wales Center, Angola on the
Lake, North Boston and Billington Heights.

This includes the following highways...
 Interstate 90 between exits 57A and 57.
 Interstate 86 between exits 15 and 17, and near exit 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4204 7907 4273 7906 4278 7895 4278 7850
      4222 7854
TIME...MOT...LOC 1431Z 222DEG 57KT 4234 7934 4204 7935

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RSH
Special weather statement, Mar 31, 11:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1113 AM EDT Thu Mar 31 2022

NYZ002-003-010>013-085-311615-
Livingston NY-Southern Erie NY-Wyoming NY-Orleans NY-Genesee NY-
Monroe NY-Northern Erie NY-
1113 AM EDT Thu Mar 31 2022

...A line of Potentially Strong thunderstorms will impact portions
of Wyoming, southeastern Erie, western Livingston, eastern Orleans,
Genesee and western Monroe Counties through 1215 PM EDT...

At 1111 AM EDT, Doppler radar was tracking a line of heavy showers
and potentially strong thunderstorms along a line extending from 6
miles north of Oakfield to near Colden. Movement was northeast at 65
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greece, Chili, Batavia, Brockport, Geneseo, East Aurora, Albion,
Hilton, Darien Lakes State Park, Letchworth State Park, Hamlin Beach
State Park, Gates-North Gates, Boston, Le Roy, Perry, Spencerport,
Warsaw, Avon, Bennington and Colden.

This includes the following highways...
 Interstate 390 between exits 6 and 7.
 Interstate 90 between exits 48 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4334 7770 4259 7776 4257 7879 4339 7805
TIME...MOT...LOC 1511Z 230DEG 57KT 4316 7828 4271 7868

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 10:07 AM EDTSpecial Weather StatementBUFChautauqua38 min
Mar 31, 10:32 AM EDTSpecial Weather StatementBUFCattaraugus, Erie43 min
Mar 31, 1:12 PM EDTSevere Thunderstorm WarningBUFAllegany33 min

Nearby

Special Weather Statements in New York, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.